Question

I have been hiv+ for 18 years. My doctor has prescribed Megace for wasting and weight gain. It has enabled me to go from 130 to nearly 170 in a short time. I do go to the gym to exercise and build muscle with the weight. I am also useing androgel as the megace decreases testosterone.Is it safe to use the 2 together. I feel so much better with the weight than I ever did before and my mood has also changed for the better.

Answer

Thank you for your posting.

Megace is an active drug for those experiencing a lack of appetite that can not be attributed to other factors that can be corrected, such as nausea from medications or depression. If Megace is taken and appetite and weight improve it is certainly a good sign. It is known that Megace use is primarily associated with gain of fat, versus muscle. Some of this may be related to its effect on decreasing testosterone. Similarly, the decrease in testosterone may account for some of the common symptoms associated with Megace use, such as decreased sex drive. For these reasons most would recommend that testosterone replacement be used along with Megace. Similarly, exercise is strongly encouraged.

One other thing to consider is how long to remain on Megace. My experience is that once appetite improves many are able to stop the Megace and then maintain their weight. Since all medications have potential side effects, the less is better and if one can do without they should. Therefore, I generally recommend that people like you who have responded well to a given treatment, such as Megace, should attempt to stop it and see how things go. If appetite and weight decline you can always restart the medication.

Best, Eric